Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 17, NWS Wilmington, OH

May 7, 2002Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at May 7, 2002, 7:29 AM EDT for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2002, 7:29 AM EDT (11:29 UTC)
Expired
May 7, 2002, 10:30 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 071129
FFWILN
INC029-047-137-071430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
627 AM EST TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTHEAST INDIANA...
  DEARBORN COUNTY IN SOUTHEAST INDIANA...
  RIPLEY COUNTY IN SOUTHEAST INDIANA...

* UNTIL 930 AM EST...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER SOUTHEAST 
  INDIANA. UP TO 2 INCHES OF RAIN HAD FALLEN SINCE 5 AM...WITH AN 
  ADDITIONAL 2 INCHES EXPECTED THROUGH 9 AM EST.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  BATESVILLE...
  BROOKVILLE...
  LAWRENCEBURG...
  MILAN...
  OLDENBURG...
  FRIENDSHIP...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 7, 5:46 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 7, 5:46 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH INFO AND ISSUE TIME
NATIONAL WEATHER SERVICE WILMINGTON OH
546 AM EDT TUE MAY 7 2002

BASED ON RADAR TRENDS WILL EXTEND THE FLOOD WATCH NORTH A COUPLE OF
COUNTIES INTO THE WHITEWATER AND MIAMI VALLEYS.  WILL ALSO RUN IT TO
4 PM.

FFA AND NEW ZFP OUT ASAP.

ILN...FLOOD WATCH TODAY
      INZ050-058-059-066-073>075-080
      KYZ089>100-OHZ070>073-077>082-088
      OHZ042-051>053-060>063

SITES

In the hours before

Local storm report, May 7, 6:34 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
634 AM EDT TUE MAY 7 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 AM    CONNERSVILLE              IN   FLOOD
05/07/02   FAYETTE                        ROAD CLOSED DUE TO HIGH
                                          WATER

JDR
Special weather statement, May 7, 7:18 AM EDT, 11 minutes before
INZ050-058-059-066-073>075-080-KYZ089>092-094-095-OHZ070-077-071715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
718 AM EDT TUE MAY 7 2002

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A COLD FRONT...WHICH
WAS DROPPING SOUTHEAST FROM THE WESTERN GREAT LAKES...TO BRING
SHOWERS AND THUNDERSTORMS TO THE REGION TODAY.

THE ATMOSPHERE IS MARGINALLY UNSTABLE THIS MORNING...BUT ENOUGH WIND
SHEAR EXISTS THAT A FEW OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL.

THE STORM PREDICTION CENTER HAS PLACED THE WHITEWATER VALLEY AND
SOUTHEAST INDIANA...EXTREME SOUTHWEST OHIO AND NORTHERN KENTUCKY
WEST OF I-75...IN A SLIGHT RISK FOR SEVERE WEATHER TODAY.

SPOTTER ACTIVATION MAY BE NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:17 AM EDTFlash Flood WarningILNFayette, Union118 min
May 7, 6:20 AM EDTFlash Flood WarningILNFayette, Union3 hr
May 7, 7:27 AM EDTFlash Flood WarningILNDearborn, Franklin, Ripley2 hr

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.